|HIV Treatment and Street Drugs
Mar 23, 2006
OK. There is some type of manual that needs to be out there that tells me what street drugs interacts worse with which HIV med, and be honest enough to only list the complications that might occur, even if on med vacation. I am going to a musical festival as I do every year and every drug in the world is there. So I always stop all meds 2 days prior to the festival and then party till the end of the festival and then re-start meds the day after. Here are a list of drugs I wonder what I need to worry about most while I take Trizivir and Reyataz. And if stopping meds during these drug-induced days makes a difference or not. Can you help me? Marijuana (of course), MDMA, Extacy, LSD, Cocaine, Meth or Crystal, Mushrooms, Opium, Heroin. Do you mind helping me with this? Trust me, I don't plan on taking even half of those, but you never know what comes your way and what your partner may take. Thank you for your help
| Response from Dr. Henry
Crystal meth has been linked to increased risk of HIV transmission due to increase in unsafe behavior (likely true with many other drugs you mention). Even HIV+ persons doing well can either transmit HIV to others or acquire a new strain of HIV resistant to drugs from another person. There is concern about using protease inhibitors and amphetamines (could increase amphetamine levels). Ecstasy (MDMA) is cleared by the liver so use of protease inhibitors can result in dangerously high levels of MDMA so concurrent use is to be strongly avoided. There is at least one case report of a death when used together. Theoretically there could be an interaction between cocaine and drugs like efavirenz but there is little to no actual data reported in humans (true for many of the other drugs you mention). There is a lack or hard data for most of the drug interactions you mention since giving drugs of abuse under controlled conditions is often a difficult study to fund and conduct. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.